Alert archive / Louisiana / Special Weather Statements in 2021

Special Weather Statement, NWS New Orleans, LA

August 25, 2021Saint Tammany Parish, Louisiana

NWS New Orleans, LA issued this special weather statement at Aug 25, 2021, 4:03 PM CDT for Saint Tammany Parish, Louisiana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2021, 4:03 PM CDT (21:03 UTC)
Expired
Aug 25, 2021, 4:30 PM CDT
In force
27 min
Issued by
NWS New Orleans, LA
Hail
0.00 in
Wind
40

County Saint Tammany Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.1 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2021-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1248 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2021-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1248 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1239 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

858 
WWUS84 KLIX 252103
SPSLIX

Special Weather Statement
National Weather Service New Orleans LA
403 PM CDT Wed Aug 25 2021
 
LAZ075-252130-
Northwest St. Tammany LA-
403 PM CDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of southwestern St.
Tammany Parish through 430 PM CDT...

At 403 PM CDT, Doppler radar was tracking a strong thunderstorm near
Abita Springs, or near Covington, moving south at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Covington, Abita Springs, Madisonville and Lacombe. 

This includes Interstate 12 between mile markers 57 and 76.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3046 8990 3031 8989 3025 8991 3026 8998
      3030 8999 3032 9003 3035 9006 3037 9010
      3038 9018 3050 9019 3052 8998
TIME...MOT...LOC 2103Z 349DEG 17KT 3042 9006 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

KLG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this special weather statement went out at Aug 25, 3:33 PM CDT, 30 minutes earlier.

Area forecast discussion, Aug 25, 3:33 PM CDT, 30 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
333 PM CDT Wed Aug 25 2021

.SHORT TERM (Tonight through Friday Night)...Deep layer easterly
flow will be the dominant feature across the Gulf South through
the end of the workweek. Embedded within this deep layer flow, a
strong inverted trough axis will sweep across the forecast area on
Thursday and Friday. This strong mid to upper level feature will
bring a surge of deep layer moisture into the region, and
precipitable water values should increase from around 1.9 inches
this afternoon to between 2.1 and 2.4 inches starting late tonight
and continuing through Friday night. This increase in moisture
will combine with strong positive vorticity advection and
resultant increased upper level forcing to bring higher rain
chances to the region each day. POP is forecast to peak in the
afternoon hours at 60 to 80 percent. The highest POP values are
forecast to be along and south of the I-10/12 corridor where the
highest precipitable water values and increased low level
convergence along the coastal interface is expected to reside.
Another concern by Friday will be the prospect of some minor
coastal flooding developing along east facing shores as sustained
winds of around 15 knots take hold over the coastal waters, and
coastal flood advisories may be required. The increase in
convective activity and resultant cloud cover will also keep
temperatures in check through the period. Highs should only warm
into the upper 80s and lower 90s and heat index values should be
well below advisory criteria of 108 degrees.

.LONG TERM (Saturday through Tuesday)...Forecast confidence is
fairly decent for Saturday, but declines precipitously as we move
into the first half of next week. A weak area of increased
negative vorticity advection and shortwave ridging should build
over the area on Saturday in the wake of the departing inverted
trough axis. This increase in ridging aloft will usher in a
drier mid-level airmass, reduce overall lapse rates, and suppress
convective potential for much of the day. However, precipitable
water values will remain near climatological averages, and the
convective temperature is expected to be reached in the late
afternoon hours. As a result, convection will most likely fire up
in the late afternoon and early evening hours on Saturday, and
this will keep 12 hour POP values fairly high at 60 to 80 percent
despite the increased subsidence aloft. Coastal flooding issues on
east facing shores should also continue as winds of 15 to 20 knots
persist over the Gulf waters. Temperatures should warm into the
lower to possibly middle 90s before the convective activity begins
to form.

The forecast from Sunday through Tuesday will be highly dependent
on the evolution of a strong tropical wave currently moving
through the central Caribbean Sea. All of the model guidance is
indicating that this system will become more organized over the
coming days, and should be a tropical system in the Gulf of Mexico
by Sunday. Although the deterministic model guidance is indicating
a potential landfall on either Monday or Tuesday somewhere along
the Upper Texas or Southwest Louisiana coast, the ensemble runs
are showing a much larger spread in the eventual track of this
feature with potential landfall ranging from northern Mexico to
Southeast Louisiana. There is still a great deal of uncertainty,
as no well defined center of circulation currently exists, and the
model guidance will struggle until one forms. As a result, the
best course of action was to stick with the NBM guidance in the
extended period. This blended solution indicates a surge of deep
layer moisture into the area and higher than normal POP of 70 to
90 percent from Sunday through Tuesday. An increase in cloud cover
and rainfall should also keep temperatures cooler than average
with forecast highs only in the lower to middle 80s forecast. The
blend also indicates fairly breezy conditions with winds of around
20 mph forecast, but these could obviously change depending on the
track of the eventual tropical system. At a minimum, coastal
flooding will continue to be concern with the strong onshore flow
in place.

&&

.AVIATION...The 00z TAF will likely show VFR conditions at all of
the terminals outside of the thunderstorm threat. This convective
threat is covered by VCTS wording through the around 03z this
evening, and then again tomorrow from around 15z through the
afternoon hours. If a thunderstorm impacts a terminal, a brief
period of generally 30 minutes or less of IFR or lower
visibilities and gusty winds to 30 knots can be expected.

&&

.MARINE...An increased easterly flow of 15 to 20 knots is expected
to develop over the waters tomorrow and persist through Saturday.
These exercise caution conditions will push seas into the 4 to 6
feet range, and this easterly flow will also bring higher than
normal tides to the east facing shores in the area. This will
result in normally dry tidal areas remaining inundated with
water. The forecast becomes more uncertain on Sunday and Monday,
and is highly dependent on the eventual development of a tropical
system in the Gulf of Mexico over the weekend. At a minimum,
increased winds of over 20 knots and higher seas over 7 feet due
to a combination of wind waves and swell can be expected over the
open Gulf waters.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  74  89  71  91 /  30  50  20  50
BTR  75  89  74  91 /  30  70  30  50
ASD  75  89  74  90 /  40  70  20  70
MSY  79  89  79  89 /  40  80  30  70
GPT  76  88  75  88 /  40  70  20  70
PQL  74  91  73  89 /  40  60  20  80

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

PG

In the hours before

Special weather statement, Aug 25, 2:56 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service New Orleans LA
256 PM CDT Wed Aug 25 2021

LAZ046>049-252045-
Iberville LA-Ascension LA-West Baton Rouge LA-East Baton Rouge LA-
256 PM CDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of northwestern
Ascension, southeastern West Baton Rouge, southeastern Iberville and
south central East Baton Rouge Parishes through 345 PM CDT...

At 255 PM CDT, Doppler radar was tracking a strong thunderstorm over
Gardere, or near Oak Hills Place, moving southwest at 15 mph.

HAZARD...Winds in excess of 30 to 40 mph and frequent lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Baton Rouge, Plaquemine, Port Allen, Oak Hills Place, St. Gabriel,
Addis, Brusly, White Castle, Westminster, Merrydale, Inniswold,
Prairieville, Village St. George, Gardere, Carville, Old Jefferson,
Shenandoah and Brownfields.

This includes the following Interstates...
 Interstate 10 in Louisiana between mile markers 144 and 175.
 Interstate 12 between mile markers 1 and 6.
 Interstate 110 in Louisiana between mile markers 1 and 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3055 9105 3038 9101 3027 9090 3012 9123
      3025 9136 3046 9138
TIME...MOT...LOC 1955Z 062DEG 11KT 3033 9111

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KLG
Special weather statement, Aug 25, 3:35 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service New Orleans LA
335 PM CDT Wed Aug 25 2021

LAZ072-075-252115-
Northwest St. Tammany LA-Southern Tangipahoa LA-
335 PM CDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of west central St.
Tammany and southeastern Tangipahoa Parishes through 415 PM CDT...

At 335 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Folsom, or 7 miles northwest of Covington, moving
southwest at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Covington, Abita Springs, Madisonville and Robert.

This includes the following Interstates...
 Interstate 12 between mile markers 44 and 64.
 Interstate 55 in Louisiana between mile markers 21 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3052 9003 3036 9009 3039 9021 3037 9024
      3037 9045 3057 9037 3057 9013
TIME...MOT...LOC 2035Z 037DEG 8KT 3053 9022

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KLG
Special weather statement, Aug 25, 3:37 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service New Orleans LA
337 PM CDT Wed Aug 25 2021

LAZ075-076-MSZ077-080-252115-
Southeast St. Tammany LA-Northwest St. Tammany LA-Hancock MS-
Pearl River MS-
337 PM CDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of southeastern St.
Tammany Parish, central Hancock and south central Pearl River
Counties through 415 PM CDT...

At 337 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kiln, or 9 miles west of Diamondhead, moving west at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Slidell, Waveland, Pearl River, Kiln, Pearlington, Shoreline Park and
Stennis Space Center.

This includes the following Interstates...
 Interstate 10 in Louisiana between mile markers 264 and 273.
 Interstate 10 in Mississippi between mile markers 1 and 14.
 Interstate 12 between mile markers 83 and 84.
 Interstate 59 in Louisiana between mile markers 1 and 11.
 Interstate 59 in Mississippi between mile markers 1 and 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3050 8944 3029 8938 3019 8975 3050 8982
TIME...MOT...LOC 2037Z 077DEG 12KT 3043 8952

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KLG
Special weather statement, Aug 25, 4:03 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service New Orleans LA
403 PM CDT Wed Aug 25 2021

LAZ075-252130-
Northwest St. Tammany LA-
403 PM CDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of southwestern St.
Tammany Parish through 430 PM CDT...

At 403 PM CDT, Doppler radar was tracking a strong thunderstorm near
Abita Springs, or near Covington, moving south at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Covington, Abita Springs, Madisonville and Lacombe.

This includes Interstate 12 between mile markers 57 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3046 8990 3031 8989 3025 8991 3026 8998
      3030 8999 3032 9003 3035 9006 3037 9010
      3038 9018 3050 9019 3052 8998
TIME...MOT...LOC 2103Z 349DEG 17KT 3042 9006

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KLG

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 2:56 PM CDTSpecial Weather StatementLIXWest Baton Rouge49 min
Aug 25, 3:35 PM CDTSpecial Weather StatementLIXTangipahoa40 min
Aug 25, 4:22 PM CDTSpecial Marine WarningLIX38 min
Aug 25, 5:00 PM CDTSpecial Weather StatementLIXSaint Tammany45 min
Aug 25, 5:31 PM CDTSpecial Weather StatementLIXSaint Charles44 min
Aug 25, 5:52 PM CDTSpecial Weather StatementLIXSaint Charles23 min
Aug 25, 6:18 PM CDTSpecial Weather StatementLIXSaint Charles27 min
Aug 25, 6:38 PM CDTSpecial Weather StatementLIXJefferson37 min
Aug 25, 3:37 PM CDTSpecial Weather StatementLIXHancock38 min

Nearby

Special Weather Statements in Louisiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.